Flood, Chautauqua
- When
- April 29, 4:13 PM CST to April 30, 8:55 AM CST
- Where
- Chautauqua County, 1 mi N of Chautauqua to 1 mi NE of Chautauqua
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.035, -96.180
Multiple city streets were flooded.
Pronounced and prolonged moist convergence occurred along an inverted surface trough that extended north from the surface low that was centered over Eastern Oklahoma. Well to the west and southwest, a couple of strong perturbations that were situated over Southwest Kansas and the Four Corners Region would move slowly east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Pronounced and prolonged moist convergence occurred along an inverted surface trough that extended north from the surface low that was centered over Eastern Oklahoma. Well to the west and southwest, a couple of strong perturbations that were situated over Southwest Kansas and the Four Corners Region would move slowly east. The result would be prolonged, very heavy rains that would cause serious flooding and flash flooding across Southeast Kansas that occurred for most of the day and continued throughout the night. No doubt rivers 'rose to the occasion', most notably the Neosho and the Verdigris. One thunderstorm that struck Labette County proved very severe when the damaging winds tore the roofs off 2 buildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 29, 2:05 PM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 305 PM CDT Sat Apr 29 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 304 PM CDT Sat Apr 29 2017 Main forecast focus is the ongoing storm system. Showers and thunderstorms continue across the eastern portion of the CWA. Ongoing convection remains below severe levels. Would argue that some of these could be strong with the shear/buoyancy combinations, but the most significant threat is well to the east of the area. The main focusing mechanism for the convection across southeast Kansas is an inverted trough which extends north of a low which was centered over eastern Oklahoma. Satellite/radar/observations show a back edge to the main area of convection which extended from about OKC-ICT-MCI. This should continue moving east as the system. One thing of note was that on the back side of this trough, there was a small mesoscale area of northeast winds gusting over 40 knots. This was noted on the WSR-88D where winds exceeding 50 knots were observed. This was very localized and at the moment and is not seen in the observations. Well behind this area of precipitation, a second area of forcing and associated precipitation extends across western Kansas. Much of this is snow with significant accumulations. This forcing is associated with the main PV anomaly which is well back across the 4 corners region. This is significant since the main forcing does not move across the state until late tonight through morning Sunday. This means that there remains very high confidence in significant precipitation across the state through Sunday. Of note here this the forcing depicted with this storm is one of the more prolific Q-vector convergence signals that I have seen. As the storm exits, enough cold air will be brought into the CWA for snow to fall in central Kansas. This should accumulate along and north of a line from Salina to Great Bend. Accumulations right now are expected to be an inch or less. The flood watch looks in good shape. Have received reports of over 2 inches or rainfall across the southern and eastern portion of the CWA. Many ditches are running full but no flooding has been reported. We expected an additional 2-3 inches of rain through the remainder of the storm, so flooding is still possible, and likely along the rivers in that part of the state. Storm Bottom line: very high confidence in additional precipitation, fairly high confidence in snow across central Kansas with an inch or less of accumulation. Good confidence in receiving anorth 2-3 inches across southeast Kansas. Storm should exit the region Sunday night. The next problems to deal with are the wind and low temperatures Sunday night. Strong cold advection behind the front will push temperature down toward freezing Sunday night across central Kansas. Will have to monitor, but no frost expected with the amount of wind expected. Soundings suggest enough momentum transport for wind advisories Sunday afternoon and evening across central Kansas. .LONG TERM...(Wednesday through Saturday) Issued at 304 PM CDT Sat Apr 29 2017 The main challenge here is the system moving through the region Wednesday. The ECMWF/GFS runs today trend further south and east with the precipitation. And while that storm system does take a similar track, the associated upper level disturbance is not nearly is vigorous. This means less forcing and less precipitation. Confidence is moderate at receiving additional precipitation, higher for southeast Kansas. Severe storms do not look probable at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1251 PM CDT Sat Apr 29 2017 Messy/complicated aviation forecast with multiple flight impacts. Fairly widespread IFR conditions are expected until upper low departs. This is mainly due to ceilings, with visibilities dropping to 1-2mi in heavier precipitation. Anticipate LIFR ceilings in deformation band on the trailing edge of the low with slow improvement on Sunday. Colder air and steep lapse rates will result in a rain/snow mix at KRSL/KGBD around daybreak. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 49 41 47 39 / 100 80 50 30 Hutchinson 46 38 44 37 / 100 80 60 40 Newton 47 40 45 37 / 100 80 60 40 ElDorado 51 43 49 38 / 100 70 50 40 Winfield-KWLD 53 43 50 39 / 100 70 50 20 Russell 42 35 38 34 / 90 90 80 50 Great Bend 42 35 39 35 / 90 90 80 40 Salina 46 38 45 37 / 100 80 70 50 McPherson 45 38 44 37 / 100 80 70 50 Coffeyville 58 49 55 41 / 100 80 40 20 Chanute 55 48 55 40 / 100 90 50 30 Iola 53 48 55 40 / 100 90 50 30 Parsons-KPPF 58 49 55 41 / 100 80 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ096-098>100. && SHORT TERM...KRC LONG TERM...KRC AVIATION...PJH HYDROLOGY...KRC
Hazardous Weather Outlook National Weather Service Wichita KS 355 PM CDT Sat Apr 29 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 355 PM CDT Sat Apr 29 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Widespread showers and thunderstorms will impact the region tonight. Pockets of minor flooding of low-lying and flood-prone areas are possible areawide. However, southeast Kansas has the greatest potential to see heavy rainfall rates and associated flash flooding concerns, along with a few strong to severe storms with large hail. Snow may mix with the rain late tonight across Russell and Barton counties, with light slushy accumulations possible on grassy surfaces. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snow with a mix of rain will occur Sunday across areas along and west of Salina, Ellsworth, and Great Bend. Up to one inch is possible on grassy surfaces. Minor low-land flooding will remain possible across central and north-central Kansas Sunday due to persistent rain much of the day. Healthy rises are expected on most area rivers and streams due to the widespread rain. A flood warning has already been issued for parts of the Neosho river from Erie south through Oswego. Depending on how much rain occurs, additional rivers may eventually exceed flood stage as well. The greatest likelihoods include the Cow Creek northwest of Hutchinson and the Arkansas River near Arkansas City. Check the latest flood warnings and statements for the latest details. Thunderstorm chances will return late Tuesday into Wednesday. While widespread severe weather appears unlikely, a few strong to marginally severe storms cannot be ruled out over mainly southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. However, rainfall totals are greatly appreciated! && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ KRC
Special Weather Statement
National Weather Service Wichita KS
314 PM CDT SAT APR 29 2017
KSZ093-292045-
Cowley KS-
314 PM CDT SAT APR 29 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Cowley County in south central Kansas...
* Until 345 PM CDT
* At 312 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles southwest of Dexter, or 11
miles east of Arkansas City...moving northeast at 65 mph.
hail up to the size of nickels will be possible with this storm.
* Locations impacted include...
Arkansas City, Winfield, Burden, Dexter, Atlanta, Cambridge,
Winfield City Lake and Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3747 9689 3748 9659 3748 9653 3705 9672
3705 9701
TIME...MOT...LOC 2013Z 203DEG 58KT 3713 9685
LAWSONThe Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
7 flood, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Multiple city streets were flooded.
Roofs were blown off 2 buildings. One outbuilding was destroyed and a livestock trailer was moved several feet. This was a delayed report.
There was a lot of street flooding in town.
No damage was reported.
There were several reports of flash flooding. A water rescue was in progress.
There were a few reports of minor flooding across Neosho County.
There were reports of minor flooding in Neodesha.
A few reports were received of minor flooding across Neosho County.
Several vehicles were flooded. No rescues were reported at this time. Half of the roads in Cherryvale were flooded.
Flooding continued across numerous roads, especially across the west side of town, but the situation was starting to improve.
Flash flooding occurred on Highway 166 west of Chetopa. Highway 166 would likely be closed.
Multiple roads were flooded. Accidents occurred at the Texas/2000th Street intersection due to hydroplaning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687726, 687733, 687727, 687732, 687723, 687728, 687729, 688397, 687730, 687724, 687725, 687731.